North Carolina, 2020

Damaging Wind in North Carolina, July 19, 2020

July 19, 2020 · NWS RNK · 1 event in 1 county or zone

Showers and storms developed during the peak heating of the afternoon in a moisture-rich atmosphere. One of these storms grew strong enough to produce damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Showers and storms developed during the peak heating of the afternoon in a moisture-rich atmosphere. One of these storms grew strong enough to produce damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 19, 2:00 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 19, 2:00 PM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
300 PM EDT Sun Jul 19 2020

.SYNOPSIS...
An upper level ridge will remain over the eastern half
of the United States into early next week. This will result in hot
and humid conditions with a chance for afternoon and evening
thunderstorms through the period.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 1000 AM EDT Sunday...

An upper level ridge centered over the southern Appalachian
mountains will bring hot and humid conditions to the region
today and possibly continuing into Wednesday.

Temperatures this morning may be slightly ahead of where they
were at this time yesterday in the east especially, and with
guidance from MET/MAV and the NBM 1-2 deg higher on afternoon
temperatures compared to yesterday, plus morning soundings at
RNK and GSO are showing temperature profiles ever so slightly
warmer in the layer that it is expected to mix to, along with
being a bit drier aloft, so have nudged up highs 1-2 degrees.
Dew pts may be the bigger question in terms of getting to the
heat advisory criteria and while there is no longer a dew pt
gradient across the north part of forecast area mixing could be
enough to bring some back into the upper 60s to near 70, vs
lower to mid 70s where they are now across most locations except
for higher elevations. Bottom line is while not all locations
in the current advisory may reach 105 heat index for two hours,
I think many areas farther east in the Piedmont will or
otherwise it will be close. Thus no changes to current locations
for heat advisory, including back into Roanoke valley where in
the city especially it good reach criteria. Also included in the
heat advisory is Roanoke County which also has a code level
yellow for moderate poor air quality.

Coverage of thunderstorms today will be less than yesterday.
The area with the highest chance of seeing storms today will be
the northwest North Carolina mountains. Despite high
instabilities this afternoon, warm air aloft and also slightly
drier air aloft should prevent most storms from becoming strong
to severe. However, majority of the storms will have the
potential to produce torrential downpours as PWATs remain above
normal in the 1.50 to 1.80 range but are down a little from the
last couple of days. Storms will move slowly east to southeast
but any that can hung up on ridge could produce some localized
flooding again.

Showers and thunderstorms should fade quickly this evening, but
with lingering heat and instability an approaching front may
bring some weakening but isolated shower activity into the far
western ridges after midnight.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 150 PM EDT Sunday...

No significant changes expected during the period as the large
scale dominating synoptic factor will remain a broad upper ridge
averaging near 595 db and stretching from the Rockies to the
Mid-Atlantic region. Most of the time the Mid-Atlantic region
will remain on the eastern periphery of the upper ridge, which
will keep us from the extreme heat remaining to our west and
also keep the door open to scattered diurnal convection through
the period. Most days seem to warrant chance pops with low
likely end pops across the western mountains. Precipitation
probabilities increase a bit toward midweek as a cold front
lingering to our north creeps a bit closer but probably remains
north of the I-64 corridor throughout this time frame.
Convection will remain largely diurnally driven with a maximum
in the 2 pm to 10 pm time frame and a minimum in the 4 am to 10
am time frame each day.

No significant change in temperature expected during the period.
850mb temperatures above 20C encompass a large portion of the
U.S. under the upper high, with a good size pocket of +20C to
+22C encompassing much of the central/southern Appalachians and
into the Mid-Atlantic region through the period. Some models
even show a few pixels around +24C. Thus, expect the 90s to
remain common for highs in the Piedmont and 80s across the
mountains, with any 70s confined to elevations above 3500 ft.
Dewpoints remain abnormally and consistently high with 70-75
dewpoints in most areas at elevations under 3500 ft. Thus heat
indices will continue to need to be examined on a day-to-day
basis.

/Confidence in Forecast Parameters/
Temperatures - Moderate to High,
Probabilities of Precipitation - Moderate,
Winds - High,
Thunderstorm Probabilities - Moderate.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 255 PM EDT Sunday...

An upper level ridge centered over the southern Appalachian
mountains will continue to bring hot and humid conditions to the
region into early next week.

Scattered to isolated showers and storms across the southern third
of the forecast area will fade quickly this evening with clearing
skies for the overnight, and some patchy fog again in the usual
mountain valleys. Temps may be a touch milder overnight as well
since dew pts have come up, especially across the northern half
of forecast area. The record high min temp for BLF was broken
last night and it might be milder tonight although the record is
also milder. Records for tonight through Tuesday are listed
below in the climate section.

Monday all forecast thermal profiles and overall pattern looks
very similar to today and if anything dew pts may be a touch
higher. There was a little mixing today across the north to
lower a few dew pts and this may happen again Monday but to a
lesser extend. This with similar high temps tomorrow and dew pts
at or perhaps a degree or two higher, we are again going with a
heat advisory for all of the Piedmont and some of the foothills
and including the Roanoke and southern Shenandoah Valleys.
Expect heat index readings by afternoon in this region to range
from 102-105 in the western parts to as high as 105-108 in the
Piedmont. Areas west of the heat advisory will still see heat
index readings in the mid and upper 90s many places.

As far as precip and storm chances, while a convective complex
will try and move into West Virginia late tonight it appears
doubtful and dying shower/storm activity will reach into
southeast WV by morning, so am keeping pops below mentionable
for the most part there. Mainly afternoon build ups again,
perhaps a little farther north in the mountains compared to
today, and then spreading again east of the Blue Ridge mainly
again south of US 58 where instability ridge is expected to be.
Can't rule out something isolated farther north and a few
convective-allowing models again suggest something between
Lynchburg and Charlottesville area, but not very confident in
that area so am keeping pops fairly low for the time being. Do
not see much risk for severe with any of these but given
adequate moisture in low levels and fairly slow moving storms,
some localized flooding is always possible.

Again, primary concern for Monday is the heat and humidity!

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 200 PM EDT Sunday...

Conditions are expected to remain VFR through the period. The
exception will be some patchy river/mountain valley fog for a short
period late tonight across parts of the Greenbrier Valley of West
Virginia, including the area in and around KLWB. Here brief LIFR
vsbys/cigs are possible for a couple of hours around daybreak Monday.

Isolated to scattered showers and thunderstorms are expected
this afternoon into early evening mainly south of all TAF sites
except for KDAN, and KBLF may be close through about 21Z this
afternoon. A few storms may be in the vicinity of KDAN through
about 00Z.

Do not expect any storms much before 18Z Monday but more
isolated to scattered showers/storms are possible later in the
afternoon again mainly from KBLF to KDAN.

Winds will be light and variable through the forecast period.

Extended Aviation Discussion...

Overall mainly VFR weather to continue through most of next week. We
will continue to have afternoon and early evening scattered storms
through the extended period. Thus periods of sub-VFR are possible in
storms, and potential for late night/early morning fog at LWB/BCB
and perhaps other locations depending on daily significant rainfall.

&&

.CLIMATE...
Record temps for the next couple days at climate locations are
here.

Monday 07/20/2020
Site  MaxT Year  MinT Year  LoMax Year  HiMin Year
KBLF    92 1952    50 1909     68 2000     79 1995
KDAN   102 1977    58 1969     70 1929     79 1934
KLYH   102 1934    53 1909     67 1937     75 1942
KROA   104 1930    56 1947     66 1937     74 2019
KRNK    96 1930    41 1909     69 1937     69 1996

Tuesday 07/21/2020
Site  MaxT Year  MinT Year  LoMax Year  HiMin Year
KBLF    94 1934    45 1918     66 1970     78 1934
KDAN   102 1977    54 1928     65 1937     75 2015
KLYH   103 1926    54 1909     63 1939     80 1930
KROA   104 1926    49 1929     65 1939     75 2008
KRNK    99 1926    43 1929     66 1979     74 1934

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Heat Advisory until 9 PM EDT this evening for VAZ022-033>035-
     043>047-058-059.
     Heat Advisory from 1 PM to 9 PM EDT Monday for VAZ022>024-
     033>035-043>047-058-059.
NC...Heat Advisory until 9 PM EDT this evening for NCZ005-006.
     Heat Advisory from 1 PM to 9 PM EDT Monday for NCZ004>006.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...SK
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...RCS/SK
CLIMATE...SK
Hazardous weather outlook, Jul 19, 2:44 PM EST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
344 PM EDT Sun Jul 19 2020

NCZ003-019-020-VAZ032-201945-
Surry-Wilkes-Yadkin-Patrick-
344 PM EDT Sun Jul 19 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...This afternoon and tonight.

Heat index values this afternoon will be in the upper 90s to a little
over 100 in some locations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat index values could reach 100-104 again on Monday in a few
locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ022-033>035-043>047-058-059-201945-
Rockingham-Caswell-Roanoke-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
344 PM EDT Sun Jul 19 2020

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 1 PM TO 9 PM EDT MONDAY...

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory for today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory for Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004-VAZ023-024-201945-
Stokes-Botetourt-Rockbridge-
344 PM EDT Sun Jul 19 2020

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 9 PM EDT MONDAY...

This Hazardous Weather Outlook is for north central North Carolina
and west central Virginia.

.DAY ONE...This afternoon and tonight.

Heat index values could reach 100 to 104 this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Heat Advisory for Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-201945-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
344 PM EDT Sun Jul 19 2020

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat index values could reach as high as the mid to upper 90s
Monday afternoon in some of the mountain valleys.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 19, 1:50 PM EST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
250 PM EDT Sun Jul 19 2020

NCZ003-019-020-191915-
Yadkin-Surry-Wilkes-
250 PM EDT Sun Jul 19 2020

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN SURRY...EAST CENTRAL WILKES AND NORTHWESTERN YADKIN
COUNTIES...

At 250 PM EDT, a strong thunderstorm was located over Benham, or near
Mountain Park, moving southeast at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Elkin...
Jonesville...
Mountain Park...
Pleasant Hill...
State Road...
Crutchfield...
and Benham.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3632 8099 3640 8089 3629 8067 3614 8088
TIME...MOT...LOC 1850Z 318DEG 6KT 3633 8091

VFJ
Special weather statement, Jul 19, 2:40 PM EST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
340 PM EDT Sun Jul 19 2020

VAZ010>013-192030-
Giles-Pulaski-Bland-Wythe-
340 PM EDT Sun Jul 19 2020

...A STRONG THUNDERSTORM WILL AFFECT
PULASKI...SOUTHWESTERN GILES...SOUTHEASTERN BLAND AND NORTHEASTERN
WYTHE COUNTIES...

At 339 PM EDT, a strong thunderstorm was located near Bland, moving
east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Pulaski...
Wytheville...
Bland...
Dublin...
Max Meadows...
Allisonia...
and Poplar Hill.

LAT...LON 3721 8113 3724 8061 3723 8062 3723 8061
      3692 8065 3691 8067 3694 8115
TIME...MOT...LOC 1939Z 268DEG 17KT 3707 8105

VFJ
Special weather statement, Jul 19, 3:56 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
456 PM EDT Sun Jul 19 2020

NCZ002-003-VAZ015-016-032-192145-
Surry-Alleghany-Grayson-Patrick-Carroll-
456 PM EDT Sun Jul 19 2020

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ALLEGHANY AND NORTHERN SURRY COUNTIES IN NORTHWESTERN
NORTH CAROLINA...SOUTHEASTERN CARROLL...SOUTHEASTERN GRAYSON AND
SOUTHWESTERN PATRICK COUNTIES IN SOUTHWESTERN VIRGINIA...

At 455 PM EDT, a strong thunderstorm was located over Lambsburg, or 7
miles southeast of Galax, moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Airy...
Flat Rock...
Fancy Gap...
Ararat...
Cana...
Bottom...
and Ennice.

LAT...LON 3650 8106 3663 8090 3673 8048 3671 8046
      3674 8046 3674 8044 3651 8044 3644 8045
TIME...MOT...LOC 2055Z 268DEG 16KT 3660 8081

VFJ
Local storm report, Jul 19, 4:24 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 PM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     2 NE PULASKI            37.07N 80.77W
07/19/2020                   PULASKI            VA   911 CALL CENTER

            TREE DOWN.

0416 PM     TSTM WND DMG     1 SE DUBLIN             37.11N 80.69W
07/19/2020                   PULASKI            VA   911 CALL CENTER

            TREE DOWN.

&&
Special weather statement, Jul 19, 5:19 PM EST, 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
619 PM EDT Sun Jul 19 2020

NCZ004-192245-
Stokes-
619 PM EDT Sun Jul 19 2020

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN STOKES COUNTY...

At 619 PM EDT, a strong thunderstorm was located over King, or 9
miles northeast of East Bend, moving southeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Walnut Cove...
King...
Germanton...
and Belews Lake.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3626 8045 3627 8045 3633 8036 3627 8004
      3626 8003
TIME...MOT...LOC 2219Z 310DEG 12KT 3628 8036

VFJ

The radar

The Roanoke radar (KFCX), 82 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stokes

When
July 19, 5:20 PM EST
Where
Stokes County, 1.31 mi WNW of Poplar Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
36.290, -80.340

Thunderstorm winds blew down several trees and also parts of fences. Some of the downed trees fell on cars. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911677.